Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 15, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 3, 2019, 5:26 AM EDT for Marquette County, Schoolcraft County, Michigan. It took effect at Sep 3, 2019, 8:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2019, 5:26 AM EDT (09:26 UTC)
- In effect from
- Sep 3, 2019, 8:00 AM EDT
- Expired
- Sep 3, 2019, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
Counties Marquette County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 55 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WHUS43 KMQT 030926 CFWMQT Lakeshore Hazard Message National Weather Service Marquette MI 526 AM EDT Tue Sep 3 2019 MIZ014-040200- /O.NEW.KMQT.BH.S.0015.190903T1200Z-190904T0200Z/ /O.CON.KMQT.LS.Y.0004.190903T1200Z-190904T0000Z/ Southern Schoolcraft- 526 AM EDT Tue Sep 3 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions, which is in effect through this evening. * Winds...South winds will gust 35 to 45 mph today across northern Lake Michigan. Expect the strongest winds during the late morning and early afternoon. * Waves...Waves will build 5 to 9 feet. The highest waves are expected during the morning through the mid-afternoon hours. * Impacts...Due to the large, pounding waves, minor lakeshore flooding and erosion is expected on Tuesday. Strong and dangerous currents, including rip and outlet currents, will make swimming dangerous. For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Advisory indicates that onshore winds and waves will generate flooding of low areas along the lakeshore. Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars, near shoreline structures, and near river mouths or other water outlets. && $$ MIZ005-040200- /O.NEW.KMQT.BH.S.0015.190903T1200Z-190904T0200Z/ Marquette- 526 AM EDT Tue Sep 3 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions, which is in effect through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Marquette County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars, near shoreline structures, and near river mouths or other water outlets. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 5:09 AM EDT, 17 minutes earlier.
Area forecast discussion, Sep 3, 5:09 AM EDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Marquette MI 509 AM EDT Tue Sep 3 2019 .SHORT TERM...(Today and tonight) Issued at 458 AM EDT TUE SEP 3 2019 A complex of showers and isolated embedded thunderstorms tracked across western and central Upper Michigan, continuing on it's track eastward as of this issuance. This complex eventually evolved into an MCV, with the main area of broad rotation having tracked eastward just south of the WI/MI border, and into the south central parts of Upper Michigan. Winds on the backside of the stratiform precipitation across the west did pick up in intensity as mixing and/or a possible weak wake low developed. Further upstream of the area, water vapor imagery shows the main, vigorous shortwave expected to pivot across the Upper Great Lakes later today, beginning to dig south across northern Minnesota. RAP analysis shows 925-850mb moisture transport continuing to move northeast ahead of this wave, coupled with some elevated instability, which has lead to additional thunderstorm developing behind the main complex of showers/storms already moving east this morning, and ahead of the main shortwave to our northwest. The main complex of showers and isolated thunderstorms currently pushing east across the area this morning will continue on it's east- northeast trajectory bringing widespread precipitation from west to east across the area. This first round moving through is aided by strong moisture transport and LLJ, the nose of the strongest warm air advection/isentropic lift, and upper-level jet dynamics. The highest rainfall amounts through the rest of the morning into the early afternoon hours are expected across central and eastern Upper Michigan, where one-half to around 1 inch of rain look likely. Certainly not out locally higher amounts if additional embedded thunderstorms to develop. After this first round of showers/storms, there will be a break in the precipitation, but as the above mentioned shortwave digs south and eventually pivots across the Upper Great Lakes, large-scale lift will favor the development of additional showers and storms. With strong dynamics at play, any stronger updrafts that can develop and remain organized will have the potential to produce damaging winds and maybe some hail. Large-scale lift will also favor the deepening of a surface low as it tracks east across the Upper Peninsula and Lake Superior throughout today. Ahead of the surface low, warm air advection will work to try and keep things more stabilized from a wind perspective. However, given the strong momentum fields in play this morning, think it won't take much to help mix down some stronger southeast winds between 15 and 25 mph. Later today, as the surface low tracks east across the region wind directions will vary, with southwest winds lingering across the east half of Upper Michigan, and funneling off of Lake Michigan with gusts of 35 to 45 mph possible at times. Gusty winds out east will become westerly, and then northerly late this evening and throughout the overnight hours. Out west and across the central, winds will become westerly this afternoon, and then gradually turn more northerly this evening and overnight. With a strong pressure gradient on the backside of the deepening low, and at least 4-6mb/3-hour pressure rises moving into the area, strong and gusty winds remain likely as the surface low exits into Ontario this evening. Due to the expected, strong onshore winds across Southern Schoolcraft County today, a high swim risk is expected along with the potential for minor beach erosion and lakeshore flooding. Did maintain the inherited lakeshore flood advisory, and issued a beach hazard statement to highlight the additional threats for today. There also looks to be a period of moderate to high swim risk for Marquette County throughout today, so did opt to issue a beach hazard statement. Tonight, with winds over Lake Superior turning northerly, this will send a surge of 8 to 12 foot waves across the tip of the Keweenaw and east of Big Bay from Marquette County over to Whitefish point. Will issue an SPS to highlight and mention the potential threats for minor beach erosion and lakeshore flooding across these areas for tonight, and will let the day shift re- evaluate the need for any advisory products. .LONG TERM...(Wednesday through Monday) Issued at 418 AM EDT TUE SEP 3 2019 High pressure moving in at the start of this forecast period will allow for benign weather conditions to prevail on Wednesday. This will be short-lived though as the next low approaches the Upper Great Lakes by week's end. After a very chilly start for at least the interior portions of the U.P. Thursday morning, PoP chances start to rise as the day progresses, looking to overspread the area by later in the day. Although there currently doesn't look to be a whole lot of instability to work with, there could be enough creeping in by the afternoon hours (diurnally-driven), prompting the inclusion of a slight chance mention. PoP chances should be clear of the area by later Friday, if not earlier. For this weekend, while the forecast is dry, there is some uncertainty in whether or not it remains completely dry on Saturday. Passage of a reinforcing frontal boundary, coupled with an upper jet cruising by, and perhaps Lake Superior assisting as a moisture source, all could be enough to allow for some light rain showers to develop. There is a lot of uncertainty either way though at this juncture. The next more definitive precip chances arrive almost exactly one week from this morning, as models depict a deepening low scooting by the forecast area. In the meantime, temperatures are anticipated to remain below normal for early September, with highs topping out in the 60s for most locations/days. The coolest day of this forecast period looks to be Saturday due to the previously aforementioned fropa, with many highs only reaching the upper 50s. Lows will of course respond accordingly, with the coolest nights, as already alluded to, occurring tomorrow night and again Saturday night/Sunday morning. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 118 AM EDT TUE SEP 3 2019 VFR conditions will deteriorate overnight into Tue morning as a vigorous disturbance approaching from the w will likely spread an area of shra/tsra across Upper MI, resulting in conditions falling to IFR at all terminals for at least a few hrs. Gusty se to s winds are also expected to develop along with LLWS as 45-55kt low-level jet translates across the area. Winds will become very gusty (30-40 kt) out of the w-nw in the wake of a cold frontal passage Tue afternoon as cigs improve to MVFR and rain ends. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 458 AM EDT TUE SEP 3 2019 Vigorous low pres system will track eastward across Lake Superior today. Ahead of this low, winds will ramp up to southeast gales of 35-40kt, especially at high obs platforms. The highest obs platforms could see brief gusts to 45kt. As the low tracks east today, winds will switch to the west and the northerly. The track of the low and resulting pressure rises on the backside should result in northerly winds reaching gale force later today/tonight. By Wednesday morning, gales will have subsidence wind winds between 15 and 20 knots. high pressure moving in late Wednesday and Thursday will allow for light winds to prevail through much of Thursday and Friday. Low pressure passing north of Lake Superior on Friday into Saturday will usher in a chilly air mass heading into the weekend. The unstable conditions over the lake will likely result in gusty winds up to 25-30kt. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement through this evening for MIZ014. Lakeshore Flood Advisory until 8 PM EDT this evening for MIZ014. Lake Superior... Gale Warning until midnight EDT tonight for LSZ250-251-267. Gale Warning until 10 PM EDT this evening for LSZ264>266. Lake Michigan... Gale Warning until 11 PM EDT this evening for LMZ221-248-250. && SHORT TERM...Ritzman LONG TERM...lg AVIATION...Voss MARINE...Ritzman
Hazardous weather outlook, Sep 2, 4:06 PM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 406 PM EDT Mon Sep 2 2019 MIZ001>007-009>014-084-085-032015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 406 PM EDT Mon Sep 2 2019 /306 PM CDT Mon Sep 2 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight A high swim risk is expected to continue for Lake Superior beaches across Marquette and Alger counties this evening. See the latest beach hazard statement for further details. Thunderstorms moving into western Upper Michigan tonight could bring gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue across Upper Michigan on Tuesday. Gusty winds will be possible with stronger storms. A high swim risk is expected to develop for Lake Michigan beaches across Southern Schoolcraft County on Tuesday, along with minor beach erosion and lakeshore flooding concerns. A high swim risk is expected to develop again for Lake Superior beaches across Marquette and Alger County Tuesday afternoon through Wednesday afternoon. Minor beach erosion and lakeshore flooding is possible east of Marquette Tuesday evening into Wednesday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-032015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 406 PM EDT Mon Sep 2 2019 /306 PM CDT Mon Sep 2 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms chances return early Tuesday and linger throughout the day. Southeast gales to 40 knots are expected on Tuesday, especially over the north central and east half of the lake. Then, behind a departing low, north gales to 35 knots are possible, especially over the north central and east half. See the latest Open Lake Forecast and Marine Message for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-032015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 406 PM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms chances return Tuesday. South to southwest gales to 40 knots are possible Tuesday. See the latest Nearshore Marine Forecast and Marine Message for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
In the hours before
Special weather statement, Sep 3, 2:34 AM EDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Marquette MI 234 AM EDT Tue Sep 3 2019 MIZ002-003-009-084-030800- Ontonagon-Northern Houghton-Gogebic-Southern Houghton- Including the cities of Ontonagon, Houghton, Hancock, Ironwood, Kenton, and Sidnaw 234 AM EDT Tue Sep 3 2019 /134 AM CDT Tue Sep 3 2019/ ...STRONG WINDS ON THE TRAILING EDGE OF PRECIPITATION... Showers and isolated thunderstorm are moving across western Upper Michigan this morning. In the wake of this convection, a period of strong and gusty east to southeast winds are expected to develop. Wind gusts of 40 to 50 mph will be possible at times. Expect these winds to persist for about one hour after precipitation has ended. Ritzman
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:41 AM EDT | Special Marine Warning | MQT | 94 min |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.